Montana, 2020Hail and Damaging Wind in Montana, June 24, 2020
June 24, 2020 · NWS MSO · 5 events in 3 counties and zones
A west to east moving wave from Washington State, initiated a few supercell thunderstorms. These storms brought damaging hail and damaging wind to Lincoln County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A west to east moving wave from Washington State, initiated a few supercell thunderstorms. These storms brought damaging hail and damaging wind to Lincoln County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 24, 1:10 PM MST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 24, 1:10 PM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
210 PM MDT Wed Jun 24 2020
.DISCUSSION...Showers and thunderstorms are forming in central
Idaho and Western Montana. On satellite we can see a line of
clouds from southwest to northeast, and that is most likely our
weak cold front. As the afternoon heats up, thunderstorms are
expected to continue forming along this boundary. The most likely
areas to see thunderstorms will be south and east of Missoula,
including central Idaho. The atmosphere is unusually moist,
therefore the biggest threat will be brief heavy rain. However,
lightning, gusty winds, and small hail are also expected. Light
showers are possible through tomorrow morning.
Friday and Saturday are still on track to be warm and breezy. Some
clouds will form along ridges, but it is unlikely showers will
move into valleys until late Saturday.
Starting Saturday evening, light showers will form in northwest
Montana, which will signal a significant change in weather. A
closed low with origins in the Aleutian Islands will drop into
Eastern Washington on Sunday. This is a cool system, and
temperatures Sunday will be 10 to 15 degrees cooler than Saturday.
In addition, winds along the Continental Divide and in northwest
Montana will turn to the northeast late Sunday. This will allow
the system to tap into moist air east of the divide and pull it
across into Western Montana. Expect a multi-day high precipitation
event for most of Western Montana.
Backcountry users need to be prepared for cool and wet conditions.
Generally, snow levels are expected to be above 9000 feet.
However, on Tuesday in areas like the Whitefish Mountains, Swan
Mountains, Bob Marshall Wilderness, and Glacier National Park,
snow levels could drop as low as 8000 feet in heavier
precipitation.
Multi-day precipitation totals in the higher terrain of northwest
Montana will range from 2 to 3 inches, with a 30% chance both
Sunday and Monday of an inch or more each day. Valleys of W.
Montana will generally receive 0.50 to 0.75 of an inch, with
locations such as the Flathead, Swan, and Glacier National Park
receiving 0.75 to 1 inch. Central Idaho will generally receive
0.50 an inch in valleys to 1 inch in the higher terrain.
Late on Tuesday, the closed low will move off to the northeast,
and the model ensembles generally agree a cool trough will remain
over the Northern Rockies. Expect continued cool and unsettled
weather through the end of the week.
&&
.AVIATION... Showers and thunderstorms are have initiated across
the northern Rockies this afternoon. A weak cold front oriented
southwest to northeast is moving through terminal KMSO at 20Z, and
is expected to continue moving southeast through the evening.
Models have been consistently showing thunderstorms ahead of this
front with some weaker storms and showers behind it. The strongest
storms are expected to affect terminal KBTM after 00Z with
storms potentially in the area until 07Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&
In the hours before
Special weather statement, Jun 24, 2:20 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
320 PM MDT Wed Jun 24 2020
MTZ001-242200-
Kootenai/Cabinet Region MT-
320 PM MDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND WEST
CENTRAL FLATHEAD COUNTIES UNTIL 400 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Libby, moving east at 25 mph.
Nickel size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Lincoln and west central Flathead Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4813 11536 4830 11542 4845 11480 4819 11470
TIME...MOT...LOC 2119Z 256DEG 22KT 4824 11528
Special weather statement, Jun 24, 2:50 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Missoula MT
350 PM MDT Wed Jun 24 2020
MTZ001>003-242245-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
350 PM MDT Wed Jun 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE AND SOUTH CENTRAL
FLATHEAD COUNTIES UNTIL 445 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Big Arm, or 13 miles west of Polson, moving east
at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm. Also, frequent cloud-to-ground lightning will threaten
boaters and those recreating along the shoreline of Flathead Lake.
Locations impacted include...
Flathead Lake, Polson, Woods Bay, Bigfork, Jette, Kings Point, Rocky
Point, Kerr, Big Arm, Turtle Lake, Proctor, Elmo, Finley Point,
Dayton, Lakeside, Rollins and Niarada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Lightning will be a significant threat for boaters on Flathead Lake.
Get out of the water and seek shelter until at least 30 minutes
after lightning has ended.
&&
LAT...LON 4763 11451 4780 11460 4811 11408 4770 11380
TIME...MOT...LOC 2145Z 249DEG 30KT 4775 11445
Hail, Lake
- When
- June 24, 2:56 PM MST to 3:15 PM MST
- Where
- Lake County, 6.01 mi SSW of Big Arm to 3.7 mi NNE of Polson Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.717, -114.339
A photo on social media showed several hailstones that were a little larger than a quarter. Also hail was reported to have accumulated several inches in the storm's path.
Hail, Flathead
- When
- June 24, 3:04 PM MST to 3:50 PM MST
- Where
- Flathead County, 3.03 mi SW of Kila to 3.36 mi E of Evergreen
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 48.088, -114.495
A photo was received via social media of a hailstone that appeared a little larger than a golf ball in Kila. Damage to cars, trailer and roof in Kila was also reported. Half dollar hail was reported in Kalispell and just south of Whitefish.
Hail, Flathead
- When
- June 24, 4:00 PM MST to 4:10 PM MST
- Where
- Flathead County, Hungry Horse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.380, -114.050
Thunderstorm Wind, Lincoln
- When
- June 24, 5:12 PM MST to 5:30 PM MST
- Where
- Lincoln County, 2.45 mi E of Eureka to 0.41 mi NE of Stryker
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 48.874, -114.997
Significant power line and power pole damage was reported by the power company, due to multiple, downed trees. A photo on social media showed a large pine tree on top of a car. Power was out in the area for almost 24 hours.
Hail, Flathead
- When
- June 24, 6:55 PM MST to 7:05 PM MST
- Where
- Flathead County, Bigfork
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 48.070, -114.070
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 24 to 28, 20206 deaths · 4 events
- Hail and Damaging Winds in Idaho, June 24, 20201 death · $30,000 · 1.25 in hail · 8 events
- Tornadoes and Flash Flood in Louisiana, June 24, 2020$265,000 · EF1 · 5 events
- Tornadoes and Damaging Wind in Mississippi, June 24, 2020$45,000 · EF1 · 6 events
- Hail and Damaging Winds in Georgia, June 24 to 25, 2020$29,000 · 1 in hail · 8 events
- Tornadoes in Mississippi, June 24, 2020EF1 · 3 events
- Tornadoes in Alabama, June 24, 2020EF1 · 2 events
- Hail and Damaging Winds in Kansas, June 24, 20203 in hail · 22 events
- Flash Flooding in South Carolina, June 24, 2020$16,000 · 6 events
- Hail and Damaging Winds in Montana, June 24, 20201.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 24 to 25, 20202.5 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 24 to 26, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895727, 895728, 895729, 895732, 895737.